With recent news around vaping and lung injuries, how concerned should I be with vaping cannabis?
Great question. There has been a lot of attention on vaping in the news recently due to the reported lung injuries and even deaths associated with vaping. The Centers for Disease Control (CDC) has been analyzing the data on the use of THC product brands used by EVALI (e-cigarette or vaping product use-associated lung injury) patients.
Here is what we know today. There were approximately 152 different THC products listed by EVALI patients. The most common product was from Dank Vapes, an illegal THC product. The CDC did conclude in their analysis that additional additives in the illicit THC products and samples from lung tissue in EVALI patients contained Vitamin E acetate. Vitamin E acetate can be found in e-cigarette and/or vaping products. Currently, there is no data on the effects of inhaling Vitamin E acetate. With the investigation continuing, the CDC has stated they have not ruled out other possible contributing chemicals.
While the CDC recommends people avoid THC vaping products, states that have regulated, lab-tested products have not had any incidences of EVALI. In certain cases, inhaling cannabis may be the only route of administration that effectively manages symptoms. If someone is going to vape cannabis, Radicle Health recommends the following:
- If you are using electronic smoking devices, buy these products only from licensed dispensaries.
- Never purchase or inhale concentrates that contain additives such as Vitamin E acetate, polyethylene glycol (PEG), propylene glycol (PG), coconut oil, MCT oil, or any other emulsifiers or synthetic agents.
- Purchase cannabis products only through state-licensed cannabis retailers or licensed delivery services.
- Never purchase products sold through an illicit market or from any non-licensed dispensary or delivery service. These products are likely not tested and can be easily counterfeited.
The number of EVALI cases has declined since September 2019 but there are still cases and deaths being reported weekly. Symptoms include shortness of breath, cough, nausea, fever, fatigue, chest pain, and abdominal pain. Patients report that the symptoms develop within days and others report them after several weeks. If the use of a vape product has led to any of the listed symptoms, it is best to discontinue using product and report it to your healthcare provider immediately. Fortunately, with cannabis, there are many routes of administration available to help patients use it safely and effectively.
Written by Eloise Theisen | Nurse Practitioner, Founder of Radicle Health
Eloise Theisen, AGPCNP-BC, is a dedicated and patient-focused nurse. For over 17 years, she has specialized in aging, cancer, chronic pain, dementia, Alzheimer’s, Parkinson’s, anxiety, depression, fibromyalgia, and various autoimmune and neurological diseases. The founder of Radicle Health, she started her career at John Muir Medical Center caring for patients suffering from cancer, terminal illnesses, respiratory failure/complaints, drug overdoses, acute alcohol ingestion, gastrointestinal bleeds, traumatic brain injury, and multiple traumas.
More Q&As from our experts
- CBD seems to be everywhere now. Given the hype and popularity, are these products safe?
- Should I switch from smoking to edibles after recovering from COVID-19
- Are synthetic cannabinoids a safe alternative to natural weed?
Don't Miss the Latest News From Maximum Yield!
Stay on top of new content from MaximumYield.com. Join our email newsletter and get the latest grow tips in your inbox every week.